Utah, 2004

Dense Fog in Utah, January 9 to 14, 2004

January 9 to 14, 2004 · NWS GJT · 1 event in 1 county or zone

Trapped low level moisture and a strong inversion resulted in a prolonged period of dense fog in the valleys of east-central Utah. The Utah Highway Patrol, weather spotters, and automated sensor data indicated widespread visibilities below 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Trapped low level moisture and a strong inversion resulted in a prolonged period of dense fog in the valleys of east-central Utah. The Utah Highway Patrol, weather spotters, and automated sensor data indicated widespread visibilities below 1/4 mile. Additionally, below freezing temperatures allowed icy patches to form on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 9, 4:32 PM MST, 21 minutes earlier.

Area forecast discussion, Jan 9, 4:32 PM MST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MST FRI JAN 9 2004

.UPDATED...DENSE FOG HAS QUICKLY RE-DEVELOPED OVER COLORADO ZONE 6
(GRAND JUNCTION) AND UTAH ZONE 27 (MOAB).  HAVE ISSUED A DENSE FOG
ADVISORY THROUGH 10 AM SATURDAY MORNING AS CLEAR SKIES AND MOIST
CONDITIONS IN THE LOWER LEVELS WILL ALLOW FOG TO PERSIST THROUGH
THE NIGHT.

&&

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
OVERNIGHT LOW TEMPS APPEAR TO BE THE BIGGEST CHALLENGE IN THE SHORT-
TERM. IN SOME LOCATIONS LAST NIGHT...FOG AND STATUS REMAINED THICK
AND INSULATED THE NEAR SURFACE AIR PREVENTING SIGNIFICANT COOLING. IN
OTHER AREAS THE FOG AND STATUS WAS JUST AS THICK BUT THE LOW TEMPS
COOLED OFF DRAMATICALLY AGAIN. MODEL MOS GUIDANCE SEEMS TO HAVE NO
REAL HANDLE ON IT. FOG APPEARS TO BE THINNING EARLY THIS AFTERNOON IN
WEST-CNTRL CO VALLEYS AND IN THE UTAH GRAND FLAT. MORE THAN LIKELY
THE SUN WILL MELT SOME OF THE SNOWCOVER AND EVAPORATE MOISTURE BACK
INTO THE LOWER ATMOS...SO BELIEVE FOG WILL RETURN SHORTLY AFTER
SUNSET AND PERSIST THROUGH SAT MORNING. WITH RIDGE AT THE SURFACE
AND ALOFT...SAT WILL BE A REPEAT OF TODAY WITH GRADUAL LIFTING AND
BURNING OFF OF THE FOG/STATUS DECK TRAPPED IN THE VALLEYS...FOLLOWED
BY A RETURN OF THE FOG SAT NIGHT. WILL NOT REISSUE DENSE FOG ADVY
UNTIL HAVE A BETTER IDEA OF THE FOG DENSITY WHEN IT BEGINS TO
REFORM. THE MOUNTAINS OF EASTERN UTAH AND COLORADO AND MOST OTHER
AREAS OUTSIDE OF CO ZONES 6/7/11 AND UT ZONES 24/27 WILL REMAIN
MOSTLY CLEAR THROUGH THE PERIOD WITH A WARMING TREND.

LONG TERM (SUNDAY THROUGH FRIDAY)...OVERALL MEDIUM RANGE MDLS IN GOOD
AGREEMENT ALTHO GFS IS SHOWING A LITTLE MORE ENERGY WITH SHORTWAVE
THAT MOVES THROUGH THE PACIFIC NORTHWEST MON-TUE. INCLINED TO SIDE
WITH THE GFS AS NEWEST ETA FOLLOWS THIS TREND TOWARD THE END OF ITS
CYCLE.

SUNDAY AND MONDAY...A RIDGE OF HIGH PRESSURE WILL PERSIST THROUGH
THIS PERIOD...AND ACTUALLY INTENSIFY SOME SUNDAY AFTERNOON. THIS WILL
MAINTAIN STRONG VALLEY INVERSIONS WITHIN THE COLORADO AND GUNNISON
RIVER VALLEYS PLUS THE UINTA BASIN. ABOVE THE INVERSIONS WARMER THAN
NORMAL TEMPERATURES WILL PREVAIL. POPS DURING THIS PERIOD WILL BE NIL
EXCEPT FOR SLIGHT CHANCE OVER THE UINTA MTNS DURING THE AFTERNOON AS
NEXT UPSTREAM SYSTEM APPROACHES.

TUESDAY...A FAIRLY ENERGETIC SHORT WAVE WILL DROP QUICKLY SOUTHWARD
FROM MONTANA. MOISTURE WITH THIS SYSTEM WILL BE LIMITED BUT THE
ASSOCIATED SFC FRONT MAY PROVIDE ENUF LIFT TO PRODUCE SCATTERED
SHOWERS MAINLY OVER THE NRN MTNS. CAA MAY ALSO BE STRONG ENOUGH TO
TEMPORARILY SCOUR FOGGY VALLEYS.

NORTHWEST FLOW PERSISTS WEDNESDAY AND THURSDAY WITH EMBEDDED MINOR
WAVES BRINGING A SLIGHT CHANCE OF SNOW TO THE NORTHERN MOUNTAINS.
MOST AREAS WILL HAVE SOME COOLING...EXCEPT FOR WARMING IN THE GRAND
VALLEY WITH EXPECTED MIXING.

THE GFS INDICATES A STRONGER SHORT WAVE AND ASSOCIATED COLD FRONT ON
FRIDAY.  EXPECT FUTURE MODEL RUNS TO SHOW VARYING SOLUTIONS ON THE
STRENGTH AND TIMING OF COLD FRONT...BUT THE TREND OF LOWER
TEMPERATURES AND POSSIBLE SNOW ACCEPTED AS EASTERN CONUS LONG WAVE
TROUGH MAY SHIFT WESTWARD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...DENSE FOG ADVISORY FOR ZONE 6 UNTIL 10 AM SATURDAY.
.UT...DENSE FOG ADVISORY FOR ZONE 27 UNTIL 10 AM SATURDAY.

&&

JDC/CJC/MC/PF
Hazardous weather outlook, Jan 9, 5:00 AM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST FRI JAN 9 2004

COZ006-011-UTZ024-027-091900-
ARCHES/GRAND FLAT-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
EASTERN UINTA BASIN-GRAND VALLEY-
500 AM MST FRI JAN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

FOG WILL LOWER VISIBILITY TO 1/4 MILE IN SPOTS THROUGH THE MORNING.
A DENSE FOG ADVISORY IS IN EFFECT UNTIL NOON. AFTER SOME LIFTING
THIS AFTERNOON...PATCHY DENSE FOG IS EXPECTED TO REDEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ001>005-007>010-012>014-017>023-UTZ022-023-025-028-029-091900-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST FRI JAN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN UTAH AND
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
January 9, 4:53 PM MST to January 14, 3:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383222.